Ohio, 2004

Flash Flood and Flood in Ohio, May 11, 2004

May 11, 2004 · NWS ILN · 3 events in 2 counties and zones

1 hail, 1 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 11, 1:10 PM EST, 0 minutes earlier.

Area forecast discussion, May 11, 1:10 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
210 PM EDT TUE MAY 11 2004

.SHORT TERM...
FIRST FORECAST PROBLEM WILL BE THE CURRENT CONVECTION DEVELOPING
ACRS THE REGION.  AT 18Z...FRONTAL BOUNDARY WAS LOCATED FROM
YNG...TO CAK...TO MNN...TO KENTON...THEN TO FWA.  VISIBLE SATELLITE
IMAGERY WAS SHOWING THE GREATEST COVERAGE ACRS THE NW CWFA WHERE
DIRECTIONAL CONVERGENCE ASSOCD WITH THE FRONT (SFC NE WINDS NORTH OF
FRONT...SFC SW WINDS SOUTH OF FRONT) WAS LOCATED.  CONVECTION OVER
THE SE CWFA WAS MORE OF AN INSTABILITY FACTOR AS CAPES WERE AROUND
1500-2000 J/KG.  FINALLY...SOME CONVECTION WAS DEVELOPING SW OF
CVG.  THIS ACTIVITY WAS ASSOCD WITH A WEAK VORT LOBE NOTED AT 500
MB.  AS THE SWRN CWFA CONTINUES TO DESTABILIZE...THIS ACTIVITY
SHOULD MOVE NE INTO THE SWRN CWFA.  CONVECTION SHOULD GRADUALLY
DECREASE THIS EVENING AS SFC TEMPS COOL...AND AS FRONTAL BOUNDARY
BEGINS TO MOVE BACK TO THE NORTH.

OTHERWISE...WEATHER PATTERN ON WEDNESDAY WILL BE VERY SUMMER
LIKE...WITH TEMPS IN THE 80S AND DEWPOINTS IN THE LOWER TO MID 60S.
WITH LACK OF LOW LVL FORCING AND UPR SUPPORT...EXPECT ONLY A 30
PERCENT COVERAGE OF AFTN SHOWERS AND THUNDERSTORMS.

FOR WEDNESDAY INTO THURSDAY...A S/WV EJECTS FROM THE SRN PLAINS INTO
THE OHIO VLY.  THIS FEATURE SHOULD PROVIDE FOR A BETTER CHC FOR
SHOWERS AND THUNDERSTORMS...ESPECIALLY THE WRN CWFA.  WILL GO A
LITTLE COOL ON TEMPS DUE TO CLOUDS AND HIGHER CHC OF PCPN.

THERE SHOULD BE A DECREASE IN ACTIVITY THURSDAY NIGHT...THEN AN
INCREASE IN ACTIVITY ON FRIDAY AS SLOW MOVING COLD FRONT APPROACHES
FROM THE NW.

&&

.LONG TERM...
NOT MUCH CHANGE TO CURRENT SUMMERLIKE PATTERN.  EXTENDED MODELS
INDCG FRNTL BNDRY TO FINALLY DROP INTO FCST AREA LATE FRI NIGHT INTO
SAT.  FRNTL BNDRY WILL MOVE SLOWLY SOUTH THRU THE REGION...THEN
LOOKS TO STALL A LITTLE TO OUR SOUTH ACRS KENTUCKY AND WEST VIRGINIA
ON SUN.  WHILE THE MODELS DIFFER ON EXACTLY WHERE THE BNDRY STALLS
(12Z GFS INDCG EVEN SLOWER FROPA THAN OTHER EXTENDED MODELS)...ALL
INDICATE THAT THE FRNT WILL STALL THEN LIFT BACK NORTH AS A WARM
FRNT ON MON.  HAVE KEPT HIGHEST POPS FROM FRI AFTN THRU SAT NIGHT AS
PROXIMITY TO THE BNDRY SHOULD ALLOW FOR INCREASED AREAL COVERAGE OF
TSTMS.  KEPT LO CHANCE POPS FOR SUN/SUN NIGHT ALONG AND SOUTH OF THE
OHIO RIVER WITH BNDRY JUST TO OUR SOUTH.  WILL BRING CHANCE POPS
BACK NORTH ACRS MUCH OF FCST AREA MON...THEN DIURNAL CHANCE FOR
TSTMS TUES WITH REGION SOUTH OF FRNTL BNDRY.

TEMPS WILL REMAIN GENERALLY AOA NORMALS FOR MID MAY THRU PERIOD.
ALLOWED FOR COOL DOWN SAT AND SUN WITH MORE CLOUDS/PCPN AND
SOUTHWARD PUSH OF FRNTL BNDRY.  LO LVL THICKNESSES AND 850 TEMPS
SUPPORT AFTN TEMPS IN THE L/M70S.  ONCE FRNTL BNDRY LIFTS BACK TO
OUR NORTH LATE MON...OH VLY BACK INTO WARM HUMID AIRMASS WITH AFTN
TEMPS IN 80S EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&

HICKMAN/RYAN
Hazardous weather outlook, May 11, 3:21 AM EST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
421 AM EDT TUE MAY 11 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-111100-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
421 AM EDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 11, 7:45 AM EST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
845 AM EDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             5 E NAPOLEON            39.21N 85.23W
05/10/2004  0.50 INCH        RIPLEY             IN   LAW ENFORCEMENT

0605 PM     TSTM WND GST     HILLIARD                40.04N 83.14W
05/10/2004  61 MPH           FRANKLIN           OH   TRAINED SPOTTER

&&

END

The radar

The Cincinnati radar (KILN), 94 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Scioto

When
May 11, 1:10 PM EST to 1:14 PM EST
Where
Scioto County, Lucasville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.883, -82.983

Flash Flood, Scioto

When
May 11, 1:22 PM EST to 2:15 PM EST
Where
Scioto County, 3 mi W of Lucasville
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

Four homes were evacuated along Duck Run, and Owensville and Duck Run Roads were flooded.

Flood, Licking

When
May 11, 5:15 PM EST to 6:15 PM EST
Where
Licking forecast zone
Reported by
NEWSPAPER
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

Strong thunderstorms dumped two to three inches of rain across the western part of the county during the early evening. Several roads were flooded in Pataskala.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400667, 5400668, 5400669.